Ohio, 2007

Damaging Winds in Ohio, July 17, 2007

July 17, 2007 · NWS RLX · 2 events in 2 counties and zones

Small clusters of thunderstorms intensified near the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$258,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Small clusters of thunderstorms intensified near the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 17, 2:39 PM EST, 28 minutes earlier.

Area forecast discussion, Jul 17, 2:39 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT TUE JUL 17 2007

.SYNOPSIS...
UPPER LEVEL DISTURBANCES CROSS THROUGH THURSDAY BEFORE A COLD FRONT
SWINGS THROUGH THURSDAY NIGHT. DRIER AND LESS HUMID WEATHER SHOULD
ADVECT IN DURING FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...

DIFFICULT FORECAST DEALING WITH DYING MCS AND ASSOCIATED COLD POOL
INTERACTING WITH DIURNAL HEATING ACROSS THE AREA THIS AFTERNOON AND
EVENING. NAM AND GFS ARE IN DISAGREE IN TIMING AND COVERAGE OF
RAINFALL EXPECTED TONIGHT AND WEDNESDAY. INCREASED POP ACROSS THE
SOUTH...WEST AND NORTH SECTIONS AS MOS GUIDANCE SHOWING 50 TO 60
POPS THERE...AND MODELS INSIST BRINGING QPF OVER THE AREA THROUGH
WEDNESDAY MORNING.

MODELS SHOW A SERIES OF VORT MAXES MOVING THRU THE AREA WITH THE
NORTHWEST FLOW. ALTHOUGH THE NAM AND GFS SHOW DIFFERENT TIMING AND
INTENSITY...AND GFS SHOWS SOME CONVECTIVE FEEDBACK...INTRODUCED
LIKELY POPS ON WED ACROSS THE NORTHER SECTIONS DECREASING TO MID TO
LOW CHANCES ON WED NIGHT. SPC SUGGESTS A SLIGHT RISK FOR SEVERE
WEATHER ON WED THRU THU.

TEMPERATURES WERE ALSO DIFFICULT TO FIGURED OUT...AS SOME OF THE
CLOUDS ARE EXPECTED TO DIMINISH AFTER SUNSET...BUT ADDITIONAL CLOUDS
AND RAINFALL ACTIVITY ARE SUGGESTED BY MODELS THROUGH THE PERIOD.
WENT CLOSER TO THE WARMER MET TONIGHT AS CLOUDS WILL PREVENT
RADIATIONAL COOLING...AND A COUPLE DEGREES WARMER WED NIGHT PER
CLOUDIER SKIES EXPECTED. HIGH ON WED SHOULD STAY IN THE MID TO UPPER
80S LOWLANDS...RANGING INTO THE LOW 70S HIGHEST ELEVATIONS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

MAY HAVE SOME MORNING SHOWERS OR THUNDERSTORMS THURSDAY BEFORE THE
MAIN FRONTAL BAND ARRIVES LATER IN THE AFTERNOON AND EVENING.  HAVE
INCREASED POPS INTO LIKELY. PWAT OVER 2 INCHES ON THURSDAY SO
DOWNPOURS ARE POSSIBLE.  STILL FIGURED ON A BREAK THURSDAY TO ALLOW
MAXIMUM TEMPERATURE TO REACH AT LEAST UPPER 80S IN THE S.

LEFTOVER MOISTURE EXITING FRIDAY MORNING IN OUR SE CWA...HAVE
LOWERED POPS DURING THE DAY.  UPPER AIR SUPPORT MAY BE STRONG
ENOUGH TO BRING A FEW COOL POOL SHOWERS BACK SE INTO NRN WV DURING
FRIDAY NIGHT.  INTRODUCED SOME 20 POPS CKB-EKN VCNTY FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LOTS OF UNCERTAINTY FOR SATURDAY AND SUNDAY...WITH 500 MB PATTERN
EVOLUTION IN DOUBT. QUESTION IS WHETHER THE UPPER AIR TROF CUTS OFF
OVER UPPER OHIO VALLEY SATURDAY....THEN WANDERS WEST WITH TIME...OR
DOES THE TROF LIFT NE TOWARD NEW ENGLAND. HPC FAVORS A DRY POST
FRONTAL FORECAST AT THIS TIME WITH MAXIMUM TEMPERATURES BELOW MID
SUMMER NORMALS. DID INCREASE CLOUDS FOR DAYTIME WITH COOLER
TEMPERATURES ALOFT FOR WEEKEND. IF UPPER AIR SYSTEM DOES CUT OFF AND
THEN MEANDER...MAY HAVE TO ADD AFTERNOON AND EVENING SHOWERS. OF
COURSE...AIRMASS WOULD STILL BE DRIER THAN NORMAL...SINCE THE SHORT
TERM FRONTAL PASSAGE SHOVES THE DEEPER MOISTURE TO OUR SOUTH...PRIOR
TO ANY 500 MB CUTOFF.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL PREVAIL...EXCEPT MVFR VISIBILITIES AND STRONG
GUSTY WINDS ALONG THUNDERSTORMS...MAINLY ACROSS HTS AND CRW BETWEEN
19Z TO 23Z...AND PKB FROM 21Z TO 04Z. ADDITIONAL STORM WILL DEVELOP
ALONG THE EASTERN MOUNTAINS THIS AFTERNOON TO AFFECT BKW LATER ON
BUT CONFIDENCE ON THOSE STORMS TO HIT THE AIRPORT IS LOW.

MOST OF THE CONVECTION SHOULD DIE DOWN LATER THIS EVENING EVENING
EXCEPT NEAR PKB WHERE WILL LAST THRU AT LEAST 05Z. CLOUDS ARE
EXPECTED TO DIMINISH AFTER SUNSET EXCEPT ACROSS THE NORTHER
SECTIONS. FOG WILL FORM MORE QUICKLY AT ANY SITE THAT DOES RECEIVE
RAIN.

AVIATION OUTLOOK...IFR LATE NIGHT AND EARLY MORNING FOG IS POSSIBLE
THROUGH THE WEEK.  IFR CONDITIONS ARE ALSO LIKELY IN THUNDERSTORMS
LATE THURSDAY THROUGH FRIDAY...WHEN A STRONG FRONTAL SYSTEM MOVES
THROUGH THE AREA.  CONDITIONS WILL IMPROVE SATURDAY AFTER MORNING
LOW CLOUDS AND DENSE FOG...AS DRIER AIR MOVES IN FROM THE NORTH.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...ARJ
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...TRM
Hazardous weather outlook, Jul 17, 2:48 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
348 AM EDT TUE JUL 17 2007

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-180745-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-
348 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY AND
THURSDAY.  THE PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL.  IN
ADDITION...REPEATED ROUNDS OF STORMS IN A TROPICAL AIRMASS ARISE THE
THREAT FOR MINOR FLOODING THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ105-WVZ005-013>020-024>032-039-040-180745-
LAWRENCE KY-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-
348 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND THE
WEST VIRGINIA LOWLANDS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THURSDAY.  THE PRIMARY
THREAT WILL BE DAMAGING WINDS AND HAIL.  IN ADDITION...REPEATED
ROUNDS OF STORMS IN A TROPICAL AIRMASS ARISE THE THREAT FOR MINOR
FLOODING THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-WVZ033>038-046-047-180745-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
POCAHONTAS-RANDOLPH-
348 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND THE
WEST VIRGINIA MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 17, 2:18 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT TUE JUL 17 2007

OHZ083-086-087-171945-
LAWRENCE OH-GALLIA OH-JACKSON OH-
318 PM EDT TUE JUL 17 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 318 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES SOUTH OF OAK
HILL...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... GAGE...
  CENTERPOINT...GALLIA...RIO GRANDE AND ADAMSVILLE.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE
WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Jul 17, 3:02 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT TUE JUL 17 2007

OHZ086-WVZ007-008-172045-
GALLIA OH-MASON WV-JACKSON WV-
402 PM EDT TUE JUL 17 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 402 PM EDT...A STRONG THUNDERSTORM WAS OVER POINT PLEASANT...
MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  FAIRPLAIN...SANDYVILLE...EVANS...MOUNT ALTO...LETART AND GALLOPOLIS
  FERRY.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE
WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10

The radar

The Charleston,WV radar (KRLX), 71 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallia

When
July 17, 3:07 PM EST
Where
Gallia County, 1 mi N of Gallipolis
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
38.834, -82.200

Poles were blown over and damaged cars along Route 7.

Thunderstorm Wind, Lawrence

When
July 17, 3:20 PM EST
Where
Lawrence County, Proctorville to Rome
Measured
55 kt (63 mph) estimated gust
Property damage
$250,000
Reported by
Newspaper
Coordinates
38.430, -82.380

A small portion of the roof to Fairland Middle School was damaged. A large camper was rolled over. Small structures on the fairgrounds were damaged. Several trees were knocked down. One tree fell into a second floor bedroom of a home, causing heavy damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35835, 35833.